Kansas, 2010Flash Flooding in Kansas, May 11 to 12, 2010
May 11 to 12, 2010 · NWS SGF · 2 events in 1 county or zone
Strong to severe thunderstorms moved along the Highway 54 corridor across Kansas and Missouri. 50 inches at some locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms moved along the Highway 54 corridor across Kansas and Missouri. The storms produced very heavy rainfall with rainfall totals exceeding 4.50 inches at some locations. The heavy rainfall, lead to significant flooding of low water crossings, small streams and urban areas. Hail to the size of ping pong balls and winds up to 60 mph were also reported with the storms as they moved across the Ozarks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 11, 6:15 PM CST, 3 hours 55 minutes earlier.
Area forecast discussion, May 11, 6:15 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 PM CDT TUE MAY 11 2010
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
00Z KSGF RAOB INDICATES A CAP REMAINS IN PLACE. WITH THE MAX
HEATING FOR THE DAY FINISHED...IT APPEARS THAT THE RETREATING
WARM FRONT WILL NOT BE ENOUGH TO PUSH UP STORMS. A LOOK OUT THE
WINDOW TO THE NORTH AND RADAR REFLECTIVITIES DO INDICATE SOME
TOWERING CUMULUS...BUT THEY ARE FIZZLING ONCE THEY REACH THE CAP.
AS OF 00Z...THIS FRONT WAS LOCATED FROM COLUMBUS KANSAS TO WALNUT
GROVE TO NEAR ROLLA. THIS FRONT MAY NUDGE A LITTLE FURTHER NORTH
EARLY THIS EVENING...BUT SHOULD BEGIN TO STALL BY 03Z.
IT THEREFORE APPEARS THAT A DEVELOPING LOW LEVEL JET WILL BE
NEEDED FOR CONVECTIVE DEVELOPMENT LATER THIS EVENING. AS THE LOW
LEVEL JET INCREASES AND PUNCHES IN FROM OKLAHOMA AND ARKANSAS...IT
WILL ALSO BRING IN SLIGHTLY WARMER AIR JUST OFF THE DECK. AM
THEREFORE EXPECTING MOST IF NOT ALL STORMS TO BE ELEVATED.
WITH STRONG DEEP LAYER SHEAR AND MODERATE INSTABILITY
EXPECTED...LARGE HAIL IS THE PRIMARY CONCERN. HODOGRAPHS ACTUALLY
FAVOR SPLITTING ELEVATED SUPERCELLS. GOOD SPEED SHEAR AND STEEP
LAPSE RATES IN THE HAIL GROWTH ZONE WOULD FAVOR THE POTENTIAL FOR
VERY LARGE HAIL. A STRAIGHT LINE WIND THREAT WOULD EXIST IF A COLD
POOL CAN BE ESTABLISHED WITH MULTICELLS MOVING NORTHEAST. ANY
TORNADO THREAT WOULD BE RIGHT ALONG THE SURFACE FRONT IF STORMS
COULD MANAGE TO REMAIN NEAR SURFACE BASED. THIS IS A VERY LOW RISK
AT THIS TIME. FINALLY...FLASH FLOODING WILL BE A CONCERN IF STORMS
CAN MANAGE TO TRAIN WHERE THE LOW LEVEL JET OVERRIDES THAT SURFACE
FRONT. THE HAZARDOUS WEATHER OUTLOOK WILL BE UPDATED BY 01Z TO
REFLECT THESE THOUGHTS.
SCHAUMANN
&&
.DISCUSSION...
AS MENTIONED WITHIN THE MESOSCALE CONVECTIVE DISCUSSION...A CLUSTER
OF SHOWERS AND THUNDERSTORMS WILL OCCUR THIS EVENING AND TONIGHT
ACROSS PORTIONS OF SOUTHEAST KANSAS AND SOUTHERN MISSOURI. THIS
ACTIVITY WILL EITHER BE MOVING OUT OF THE CWA OR DISSIPATING TOWARD
DAYBREAK WEDNESDAY. CONVECTIVE BOUNDARIES WILL NEED TO BE MONITORED
WEDNESDAY AFTERNOON THAT COULD TRIGGER ADDITIONAL
THUNDERSTORMS...ESPECIALLY SINCE THE OZARKS WILL BE POSITIONED WELL
WITHIN THE WARM SECTOR. THIS IS HIGHLY CONDITIONAL SINCE THE OZARKS
AIRMASS WILL BE FAIRLY CAPPED...THEREFORE MOST LOCATIONS DURING THE
DAY WEDNESDAY SHOULD REMAIN DRY.
MEANWHILE CONVECTION WILL BE DEVELOPING ACROSS THE KANSAS FLINT
HILLS BY WEDNESDAY EVENING IN RESPONSE TO AN APPROACHING COLD
FRONT. THIS COLD FRONT WILL SHIFT INTO THE INTERSTATE 44 CORRIDOR
BY 12Z THURSDAY...WHICH WOULD NOT BE A FAVORABLE TIME OF DAY FOR DEEP
CONVECTION. HOWEVER...IF THE FRONT STALLS ACROSS SOUTHERN MISSOURI
THROUGH THE REST OF THURSDAY AFTERNOON...THEN BETTER THUNDERSTORMS
COULD DEVELOP NEAR THE WARM SECTOR. A BAND OF ELEVATED CONVECTION
REMAINS POSSIBLE THURSDAY AFTERNOON ACROSS THE OSAGE PLAINS AND INTO
CENTRAL MISSOURI...CAUSED BY AN INCREASE IN MID LEVEL FRONTOGENESIS.
ELEVATED CAPE VALUES WOULD BE SUPPORTIVE OF A FEW HAILERS...SO WE
WILL CONTINUE TO MENTION THE POSSIBILITY OF SEVERE STORMS INTO
THURSDAY AFTERNOON. RESIDUAL CONVECTION WILL LINGER INTO THURSDAY
EVENING...EVENTUALLY DISSIPATING BY FRIDAY MORNING.
BY FRIDAY...THE FRONTAL SYSTEM WILL OF SHIFTED WELL INTO THE DEEP
SOUTH...ALLOWING A MORE STABLE AIRMASS TO SPREAD ACROSS THE OZARKS.
THIS WILL PROVIDE A SHORT WINDOW OF DRY WEATHER...WITH SLIGHTLY
COOLER TEMPERATURES THROUGH FRIDAY NIGHT.
AS WE ADVANCE INTO THE WEEKEND...A LOOSE SOUTHWEST FLOW REGIME
EVOLVES OVER THE NATIONS MID SECTION. MEDIUM RANGE SOLUTIONS
SUGGEST SEVERAL WEAK DISTURBANCES MIGRATING ACROSS THE MID LEVEL
FLOW...POTENTIALLY SETTING OFF SOME SHOWERS AND THUNDERSTORMS.
RETURN FLOW WILL ALSO TRY TO EVOLVE...BRINGING BACK GULF MOISTURE.
GIVEN THIS TYPE OF PATTERN IN THE LONG RANGE FORECAST...IT'S NEARLY
IMPOSSIBLE TRYING TO PINPOINT WHERE PRECIPITATION WILL OCCUR...SINCE
ITS DIFFICULT IN DETERMINING THE LOCATION OF THESE SMALL/WEAK UPPER
DISTURBANCES. OFTEN MODELS BRING QPF BACK NORTHWARD TOO QUICKLY IN
THESE SITUATIONS...THEREFORE ITS VERY POSSIBLE SOME LOCATIONS COULD
REMAIN DRY. FUTURE MODEL RUNS WILL SHED SOME LIGHT ON THIS WEEKENDS
FORECAST.
CRAMER
&&
.AVIATION...
FOR THE 00Z TAFS...WARM FRONT HAS LIFTED NORTH OF ALL 3 TAF SITES
WITH LITTLE MORE THAN TCU DEVELOPMENT SO FAR. LOOKING AT RRS DATA
FROM 00Z FLIGHT SHOWS THAT THERMAL CAPPING STILL IN PLACE WHICH
WAS KILLING THE TOWERS FROM FURTHER DEVELOPMENT. FRONT STILL LOOKS
TO BE LIFTING NORTH ON RADAR/VISIBLE SATELLITE IMAGERY AND BELIEVE
CONVECTIVE PRECIPITATION WILL HAVE TO WAIT FOR LOW LEVEL JET TO
KICK IN LATER IN THE EVENING. BELIEVE PRIMARY FOCUS WILL SHIFT TO
NORTH OF THE BOUNDARY AS THE LOW LEVEL JET DEVELOPS LATER TONIGHT.
FOR NOW HAVE LEFT OUT OF TAFS SINCE BOUNDARY HAS ALREADY SHIFTED
NORTH OF THE TAF SITES BUT WILL CONTINUE TO MONITOR THIS TREND.
HAVE KEPT IN LOWER CEILINGS BEHIND THE FRONT THROUGH MUCH OF THE
EVENING WITH SOME LIFTING/CLEARING OUT LATER TONIGHT TOWARDS
SUNRISE. EXPECTING THE CONVECTION BY THAT TIME TO BE WELL NORTH OF
THE TAF SITES.
LINDENBERG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 11, 6:58 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
758 PM CDT TUE MAY 11 2010
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
758 PM CDT TUE MAY 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED RISK FOR TORNADOES.
ELEVATED RISK FOR HAIL UP TO THE SIZE OF GOLF BALLS.
ELEVATED RISK FOR THUNDERSTORM WIND GUSTS UP TO 70 MPH.
ELEVATED RISK FOR FLASH FLOODING.
SIGNIFICANT RISK FOR LIGHTNING.
AREAS AFFECTED AND TIMING...
MAINLY AREAS NORTH OF A JOPLIN TO SPRINGFIELD TO SALEM LINE LATE
THIS EVENING INTO THE OVERNIGHT HOURS.
DISCUSSION...
A THERMAL CAP HAS KEPT AFTERNOON AND EARLY EVENING THUNDERSTORMS
FROM DEVELOPING ALONG A WARM FRONT. HOWEVER...WINDS IN THE LOWER
LEVELS OF THE ATMOSPHERE ARE EXPECTED TO STRENGTHEN LATE THIS
EVENING INTO THE OVERNIGHT HOURS. THIS WILL AID IN THUNDERSTORMS
DEVELOPING LATE THIS EVENING AND OVERNIGHT...MAINLY NORTH OF THE
FRONTAL BOUNDARY. STORMS AROUND THE BOUNDARY MAY HAVE AN ISOLATED
CHANCE OF BECOMING SURFACE BASED WITH A LOW TORNADO POTENTIAL.
LARGE HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS IN
EXCESS OF 60 MPH WILL BE THE MORE LIKELY SEVERE WEATHER RISKS ALONG
AND NORTH OF THE WARM FRONT TONIGHT.
IN ADDITION TO THE RISK OF SEVERE WEATHER TONIGHT...HEAVY RAIN
WILL BE POSSIBLE OVER SOUTHEAST KANSAS INTO CENTRAL MISSOURI WHICH
MAY LEAD TO AREAS OF FLASH FLOODING...ESPECIALLY IF THUNDERSTORMS
TRAIN OVER THE SAME LOCATIONS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
AN ELEVATED RISK FOR SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY
NIGHT WITH A LIMITED RISK FOR SEVERE WEATHER ON THURSDAY AS A
COLD FRONT MOVES THROUGH THE OZARKS. ADDITIONAL CHANCES FOR
THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT INTO SATURDAY NIGHT.
WITH MULTIPLE ROUNDS OF THUNDERSTORMS EXPECTED DURING THE
WEEK...THE POTENTIAL FOR FLASH FLOODING AND FLOODING POTENTIAL
WILL INCREASE AS THE GROUND BECOMES SATURATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED LATE THIS EVENING ALONG THE FRONTAL
BOUNDARY IN A LINE ROUGHLY FROM NEAR JOPLIN TO SPRINGFIELD TO SALEM.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
LINDENBERG
In the hours before
Special weather statement, May 11, 9:06 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1006 PM CDT TUE MAY 11 2010
MOZ078-079-120330-
POLK MO-CEDAR MO-
1006 PM CDT TUE MAY 11 2010
...SIGNIFICANT WEATHER ALERT FOR CEDAR AND NORTHWESTERN POLK COUNTIES
UNTIL 1030 PM CDT...
AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR UMBER VIEW HEIGHTS...OR 8 MILES SOUTH OF
STOCKTON...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL IS EXPECTED
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE ARNICA...BEARCREEK...CAPLINGER MILLS...
CEDAR SPRINGS...DUNNEGAN...FAIR PLAY...FILLEY...FLEMINGTON...
HUMANSVILLE...MASTERS...STOCKTON...UMBER VIEW HEIGHTS AND WAGONER.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE POMME DE
TERRE LAKE AND STOCKTON LAKE.
PEOPLE IN CEDAR AND NORTHWESTERN POLK COUNTIES...INCLUDING STOCKTON
LAKE...STOCKTON AND HUMANSVILLE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
KARDELL
Special weather statement, May 11, 9:19 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1019 PM CDT TUE MAY 11 2010
KSZ073-MOZ066-120345-
BOURBON KS-VERNON MO-
1019 PM CDT TUE MAY 11 2010
...SIGNIFICANT WEATHER ALERT FOR EASTERN BOURBON AND NORTHWESTERN
VERNON COUNTIES UNTIL 1045 PM CDT...
AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GARLAND...OR 8 MILES SOUTH OF FORT
SCOTT...MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL IS EXPECTED WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE DEERFIELD...FORT SCOTT...FULTON...
GARLAND...HAMMOND...HARWOOD...HORTON...METZ...MOUNDVILLE...NEVADA...
PAWNEE STATION...RICHARDS...SCHELL CITY...STOTESBURY AND WALKER.
PEOPLE IN EASTERN BOURBON AND NORTHWESTERN VERNON COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
KARDELL
Special weather statement, May 11, 9:35 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1035 PM CDT TUE MAY 11 2010
MOZ068-079-120400-
POLK MO-HICKORY MO-
1035 PM CDT TUE MAY 11 2010
...SIGNIFICANT WEATHER ALERT FOR HICKORY AND NORTHERN POLK COUNTIES
UNTIL 1100 PM CDT...
AT 1027 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DUNNEGAN...OR 10 MILES NORTHWEST OF
BOLIVAR...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL IS EXPECTED
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE CROSS TIMBERS...DUNNEGAN...ELKTON...FAIR
PLAY...FLEMINGTON...HERMITAGE...HUMANSVILLE...NEMO...PITTSBURG...
PRESTON...QUINCY...WEAUBLEAU AND WHEATLAND.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE POMME DE
TERRE LAKE AND TRUMAN LAKE.
PEOPLE IN HICKORY AND NORTHERN POLK COUNTIES...INCLUDING POMME DE
TERRE LAKE AND WHEATLAND...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
KARDELL
Local storm report, May 11, 9:39 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1039 PM CDT TUE MAY 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL STOCKTON 37.70N 93.80W
05/11/2010 E0.75 INCH CEDAR MO TRAINED SPOTTER
0.75 INCH HAIL...45 MPH WINDS AND MINOR FLOODING REPORTED
IN STOCKTON.
&&
CCROWESpecial weather statement, May 11, 10:08 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1108 PM CDT TUE MAY 11 2010
MOZ066-067-120445-
VERNON MO-ST. CLAIR MO-
1108 PM CDT TUE MAY 11 2010
...SIGNIFICANT WEATHER ALERT FOR NORTHERN VERNON AND WEST CENTRAL ST.
CLAIR COUNTIES UNTIL 1145 PM CDT...
AT 1101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 3 MILES WEST OF NEVADA...MOVING NORTHEAST AT 45
MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE DEERFIELD...HARWOOD...HORTON...METZ...
NEVADA...SCHELL CITY AND WALKER.
PEOPLE IN NORTHERN VERNON AND WESTERN ST. CLAIR COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
KARDELL
Flash Flood, Bourbon
- When
- May 11, 10:10 PM CST to May 12, 4:46 AM CST
- Where
- Bourbon County, 0.64 mi N of Ft Scott to 0.58 mi NNW of Ft Scott
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.839, -94.702
The intersection of 3rd Street and Highway 69 in town was flooded and impassable to motorists.
Flash Flood, Bourbon
- When
- May 12, 2:00 AM CST to 4:46 AM CST
- Where
- Bourbon County, 3.35 mi WSW of Garland to 3.06 mi WSW of Garland
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.720, -94.690
A bridge was reported washed out, one mile south of Garland near the intersection of 230th and Deer roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Vermont, May 11 to 13, 2010$550,000 · 6 events
- Flooding in Iowa, May 11 to 15, 2010$155,000 · 10 events
- Tornadoes and Damaging Winds in Ohio, May 11, 2010$152,000 · EF0 · 4 events
- Frost and Freeze in New York, May 11 to 13, 2010$150,000 · 2 events
- Damaging Winds in Pennsylvania, May 11, 2010$115,000 · 50 kt wind · 2 events
- Heavy Snow in Wyoming, May 11 to 12, 201029 events
- Tornado and Hail in Kansas, May 11 to 12, 2010$18,000 · EF0 · 10 events
- Dust Storm and High Wind in Arizona, May 11, 201067 kt wind · 11 events
- Winter Storm and Winter Weather in Colorado, May 11 to 12, 20107 events
- Tornado and Hail in Oklahoma, May 11, 2010EF0 · 7 events
- Flash Flooding and Hail in Missouri, May 11 to 12, 20101 in hail · 5 events
- High Wind in California, May 11 to 12, 201058 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231048, 236016.